In this prospective cohort study, we evaluated the use of transjugular intrahepatic portosystemic shunt (TIPS) in 50 patients with refractory ascites and a Child-Pugh score of 9.8. The mean duration of follow-up was 592 days. Ascites improved in 96% at 1 year and in 93% at 2 years. The cumulative survival rate was 71%, 52% and 18% at 1, 2 and 5 years. The Child-Pugh score and the performance status score improved significantly after TIPS. Thirty six patients required shunt revision during follow-up, due to shunt stenosis. Hepatic encephalopathy which was able to be controlled medically occurred in 26 patients. Our results suggest that although shunt revision may be needed, TIPS can control refractory ascites in most survival cases and improve QOL. However, the 5-year survival rate is still low in our TIPS-treated patients with refractory ascites.
A 62-year-old man was admitted to our hospital complaining of sore throat and epigastralgia. Laboratory tests revealed leukocytosis and an elevated CRP level. CT showed a low density area in the right hypopharynx, wall thickening of the esophageal and gastric wall with an intramural low density area. Phlegmonous esophagogastritis associated with hypopharyngeal abscess was diagnosed. The infection was extension and his condition was serious because of his accompanying poorly controlled diabetes. He was successfully treated by antibiotics and drainage of the hypopharyngeal abscess. CT was useful for early diagnosis, confirmation of the extent of inflammation and follow-up.
A 83-year-old man with a 2-year history of diarrhea was admitted hospital because of increased diarrhea and general fatigue. He had severe dehydration, hyponatremia, hypokalemia and hypochloremia. Abdominal CT showed tumor and fluid in the rectum. Colonoscopy revealed large tumor with a villous structure in the rectum. Low anterior resection was performed. The histopathological diagnosis was adenocarcinoma with villous adenoma. The immunostaining of the tumor revealed positive COX-2 expression. The diarrhea and electrolyte disturbance disappeared after the resection of tumor.
A 44-year-old man underwent hepatic arterial infusion chemotherapy and systematic chemotherapy using fluorouracil (5-FU) for recurrent liver metastasis of colon cancer. He reported upper back pain 38 weeks later. Arteriography using a port system revealed a dislocated catheter tip in the second part of the duodenum. Conservative therapy using antibiotics was employed without removing the catheter tip. Various complications related to intrahepatic arterial infusion chemotherapy have been reported. Catheter chip dislocation is rare, but can sometimes become a severe complication, thereby warranting careful follow-up after hepatic arterial infusion chemotherapy.
A 75-year-old man was admitted to our hospital because of right hypochondralgia. Computed tomography (CT) revealed a large tumor in the right lobe of the liver. Ultrasonography (US) showed vessels in the tumor. Needle biopsy specimens showed malignant lymphoma (Diffuse large B cell lymphoma). Ga scintigraphy and FDG-PET did not demonstrate other lesions and the definitive diagnosis was primary malignant lymphoma of the liver. CHOP with Rituximab therapy (R-CHOP therapy) was performed. After 8 courses of therapy the FDG-PET results were negative and we considered complete remission. We describe a case of primary malignant lymphoma of the liver treated successfully by R-CHOP therapy.
A 73-year-old man with chronic hepatitis C was Successfully treated for hepatocellular carcinoma (HCC) by localized treatment. During the follow-up period, abdominal computed tomography (CT) revealed no HCC recurrence in the liver. However, 9 months after the treatment, abdominal lymph nodes appeared enlarged on CT. Laparoscopic biopsy of the lymph nodes showed that the lesion was HCC, and TS-1/cisplatin chemotherapy was performed. However, extra-hepatic lymph nodes rapidly grew, leading to obstructive jaundice and finally death 10 months after of HCC metastasis. Although abdominal lymph node metastasis of HCC has been widely considered to be rare, the confirmation of effective therapy is awaited because histological studies have suggested that this pathologic lesion may occur more often than expected.
We report a case of chronic hepatitis C complicated with idiopathic thrombocytopenic purpura (ITP), successfully treated with interferon (IFN) beta. A 65-year-old woman was admitted to our hospital for the treatment of chronic hepatitis C with IFN beta. ITP was also diagnosed because of the presence of platelet associated IgG and the findings of bone marrow examination. We started IFN therapy, which resulted in normalization of transaminases, complete HCV eradication, and increased number of platelet.
A 61-year-old woman with a past history of splenectomy was admitted to our hospital because of high fever and loss of consciousness during interferon therapy for the treatment of chronic hepatitis type C. She died of multiple organ failure, and disseminated intravascular coagulation shortly after admission. The results of blood culture and the autopsy revealed sepsis due to streptcoccus pneumonia. The neutropenia and immunosuppression by interferon therapy induced overwhelming postsplenectomy infection (OPSI), a potentially rapidly fatal septicemia. When we perform treatment with immunosuppression such as interferon therapy or anticancer drug therapy to splenectomised patients, it is necessary to carry out pnemococcus vaccination. Splenectomy is performed for patients with thrombocytopenia of chronic hepatitis type C before interferon therapy. To avoid OPSI, partial splenic arterial embolization was discussed.